Nursing Home Residents on Coumadin: Beware the Risks

July 20th, 2015 by beasleyferber

An article in the July 12, 2015 Washington Post talks about the dangers of coumadin/warfarin (the generic name) in nursing home patients. Coumadin/warfarin is a popular blood thinner. and is used for patients with heart troubles associated with blood clots, such as abnormal heart rythms, pulmonary emobolisms and deep-vein thrombosis. The drug, however, can interact badly with other medications and antibiotics, and requires regular monitoring to make sure it is working properly. Coumadin is one of the most popularly prescribed drugs. In 2013, 2.4 million persons on Medicare Part D filled prescriptions for it, and about 17% of nursing home residents take it.

In order for Coumadin to be properly used in a a nursing home, there needs to be coordination between doctors, nurses, pharmacists and laboratories. From 2011 to 2014, at least 165 nursing home patients were hospitalized or died after errors with Coumadin or warfarin. A 2007 study published by the American Journal of Medicine estimates that nursing home residents suffer 34,000 serious or life-threatening events related to Coumadin/warfarin each year.The most common problems associated with Coumadin in nursing homes are patients not getting the drug as ordered, or being given the wrong doses, or being given the drug without a doctor’s order.

Coumadin/warfarin is prescribed so much because it has very beneficial effects. However, the lesson to be learned from this newspaper article is that the family of any nursing home resident on this drug needs to be very vigilant and be make sure that it is being administered, and followed up on, properly. This is in keeping with the more general advice that every nursing home resident needs a care advocate, i.e., a close family member or friend who is monitoring their medical treatment, and who can speak up for them if something does not look right.

Leave a Reply